Do I Have Tinea Versicolor?

Tinea versicolor is not a severe illness. Caused by a fungal infection, Tinea versicolor can cause changes in the coloration of parts of your skin.

Besides being visually disturbing, there are no other serious complications you need to worry about. However, understanding the nature of the infection and appropriate treatment methods can ease your concern if you suspect you may have this problem.

What is Tinea Versicolor?

Sometimes also known as pityriasis versicolor, Tinea versicolor is a fairly common infection caused by a fungus on the skin. Basically, the fungus affects the skin’s natural pigmentation and, as a result, causes patches of the skin to be discolored.

Most of these patches are fairly small. Even with treatment, the discoloration may remain for weeks and may come back in certain environmental conditions.

What Causes Tinea Versicolor?

The fungus responsible for Tinea versicolor grows in the hair follicles of everyone’s skin, even healthy skin. However, the problems with pigmentation occur when that fungus starts growing rapidly.

This overgrowth can be caused by a number of factors, such as hot and humid weather, sweating a great deal, or having excessively oily skin.

Remember that fungi grow best in dark, moist conditions so any environment that meets those conditions could trigger this problem.

You may also be at greater risk of developing Tinea versicolor if your immune system has been compromised due to disease or medication.

What are the Symptoms of Tinea Versicolor?

There are a few symptoms that can illustrate the presence of this condition on your skin. Look for scaly patches of skin that appears discolored. These patches may be white, pink, dark brown or any similar shades.

You may also find the patches to be a little itchy and more pronounced after you have been in the sun. These patches are most likely to develop on the chest, neck, upper arms, or back, although they can appear almost anywhere on the body.

How Can I Treat Tinea Versicolor?

The first line of treatment is normally over-the-counter, anti-fungal medications. If these do not seem to improve the problem, you should visit your family doctor.

He or she may be able to give you some prescriptions for stronger medications that can help alleviate the problem.

Often you will be given a topical ointment to apply directly to the affected parts of the skin. In some cases, the physician may give you tablets or capsules to take orally in order to fight off the fungal infection.

Once the infection is under control, you may need to continue taking medication monthly in order to prevent a repeat occurrence.

Posted in: Skin Disorders

RSSComments (0)

Trackback URL

Leave a Reply